Montana, 2010

High Wind in Montana, April 24, 2010

April 24, 2010 · NWS TFX · 1 event in 1 county or zone

A Pacific storm system brought high winds to the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brought high winds to the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 24, 1:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 24, 1:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SAT APR 24 2010

.DISCUSSION...

TONIGHT THROUGH MONDAY...SHORTWAVE TROUGH AND ASSOCIATED SURFACE
FRONT REMAIN ON-TRACK TO MOVE THROUGH NORTH CENTRAL MONTANA
OVERNIGHT. AHEAD OF THE FRONT WINDS HAVE ALREADY INCREASED TO OVER
40 MPH SUSTAINED AT CUT BANK SO HAVE ISSUED A HIGH WIND WARNING
FOR THE NORTHERN ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY
THROUGH 9 PM. THIS EVENT SHOULD CONSIST PRIMARILY OF SUSTAINED
WINDS IN THE 40 TO 45 MPH RANGE...WITH GUSTS POSSIBLY REACHING THE
55 TO 60 MPH RANGE IN A FEW LOCATIONS. AS NOTED ABOVE...THE STRONG
WINDS ARE EXPECTED TO DIMINISH BY LATE EVENING WITH ISOLATED TO
SCATTERED RAIN AND SNOW SHOWERS MOVING THROUGH MY FORECAST AREA
OVERNIGHT. LATEST MODELS HAVE ALSO TRENDED TOWARD BRINGING A
NORTHERLY PUSH OF COOLER AIR OUT OF CANADA AFTER MIDNIGHT TONIGHT
WITH SCATTERED SHOWERS IMPACTING THE HI-LINE AND NORTHERN PORTIONS
OF CENTRAL MONTANA. SCATTERED RAIN AND SNOW SHOWERS WILL LIKELY
LINGER OVER NORTH CENTRAL MONTANA FOR A PORTION OF THE DAY ON
SUNDAY AS WELL. COOLER TEMPERATURES ARE ALSO EXPECTED ON SUNDAY
WITH HIGHS EXPECTED TO BE ONLY IN THE 40S TO LOW 50S FOR MUCH OF
MY CWA. THE ENTIRE SYSTEM MOVES EAST SUNDAY NIGHT WITH SHORTWAVE
RIDGING REBUILDING OVER WESTERN AND CENTRAL MONTANA ON MONDAY FOR
DRYER CONDITIONS AND WARMER TEMPERATURES. MPJ

MONDAY NIGHT THROUGH THURSDAY NIGHT...UNSETTLED WEATHER PATTERN WILL
BEGIN TO SETUP OVER THE REGION AS A LONGWAVE TROUGH MOVES INTO
THE PACIFIC NORTHWEST AND RIDGING MOVES EAST. ABOVE AVERAGE
TEMPERATURES AND MOIST WEST-SOUTHWESTERLY FLOW ARE EXPECTED FOR
TUESDAY WITH INCREASING INSTABILITY...HOWEVER DID HOLD OFF ON ADDING
THUNDER TO THE FORECAST FOR NOW. STRONG UPPER-LEVEL TROUGH MOVES
INTO THE INTERIOR WEST TUESDAY NIGHT WITH A SURFACE COLD FRONT
MOVING THROUGH THE STATE. THE TROUGH IS PROGGED TO DIG FAR SOUTH
INTO THE GREAT BASIN WITH SEVERAL SHORTWAVES MOVING THROUGH THE
NORTHERN ROCKIES. TIMING OF THE COLD FRONT STILL UNCERTAIN AT THIS
TIME...HOWEVER MODELS SEEM TO BE CONSISTENT ON BRINGING THE FRONT
THROUGH CENTRAL AND NORTH-CENTRAL MONTANA ON WEDNESDAY MORNING.
MODELS SEEM TO INDICATE A FAIR AMOUNT OF PACIFIC MOISTURE WRAPPING
INTO THIS SYSTEM SO HAVE RAISED POPS TO CHANCE CATEGORY IN THE
VALLEYS AND LIKELY CATEGORY IN THE MOUNTAINS FOR WEDNESDAY. MUCH
COOLER AIR BEHIND THE FRONT MAY ALLOW FOR A RAIN/SNOW MIX TO ALL
SNOW IN THE MOUNTAINS WITH RAIN SHOWERS IN THE VALLEYS POSSIBLY
MIXING WITH SNOW SHOWERS WEDNESDAY NIGHT. COOL AND UNSETTLED
NORTHWEST FLOW WILL PERSIST THROUGH THE REMAINDER OF THE PERIOD SO
HAVE KEPT SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST WITH HIGH
TEMPERATURES TEN DEGREES OR SO BELOW AVERAGE. WESTERLY WINDS WILL
ALSO BECOME QUITE BREEZY AND GUSTY IN THE WAKE OF THE COLD FRONT
WEDNESDAY THROUGH THURSDAY NIGHT...ESPECIALLY ALONG THE ROCKY
MOUNTAIN FRONT. MLS/COULSTON

FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD. AN UPPER LEVEL LONGWAVE TROUGH CONTINUES TO RESIDE OVER
THE WESTERN U.S. DURING THIS PERIOD. A COUPLE OF CLOSED LOWS DRIFT
ACROSS MONTANA. THIS WILL BE AN UNSETTLED PERIOD WITH THE
POTENTIAL OF BEING A SNOW EVENT. MODELS DISPLAY A LITTLE
UNCERTAINTY IN FEATURE PLACEMENT AND TIMING OF COLD AIR
ARRIVAL...SO FOR NOW WE WILL KEEP AN EYE ON THIS SITUATION. THIS
FORECAST CALLS FOR MOSTLY CLOUDY SKIES AND SCATTERED SNOW SHOWERS
OVER THE MOUNTAINS AND MUCH OF THE SOUTHWEST...WITH SCATTERED TO
ISOLATED SHOWERS ACROSS THE PLAINS AND CENTRAL VALLEYS...WHERE AT
NIGHT MIXED RAIN AND SNOW IS POSSIBLE. DAYTIME TEMPERATURES WILL
BE WELL BELOW SEASONAL AVERAGES AT MOST LOCATIONS. EK

&&

.AVIATION...
UPDATED 1815Z.
VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA THROUGH SUNDAY MORNING...UNLESS
OTHERWISE STATED BELOW. CLOUDS AND RAIN/SNOW SHOWERS AHEAD OF A WEAK
DISTURBANCE APPROACHING THE AREA WILL CONTINUE TO OBSCURE THE
MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA AT TIMES. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE INTO EARLY EVENING...BUT THEY WILL
LIKELY NOT AFFECT ANY OF THE TERMINALS DIRECTLY. GUSTY WINDS WILL
CONTINUE THROUGH THIS AFTERNOON AS A WEAK COLD FRONT APPROACHES FROM
THE NORTHWEST. GUSTS WILL MAINLY BE IN THE 25 TO 35 KT RANGE...BUT
GUSTS TO 50 KT ARE POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT. THE
GREATEST THREAT FOR SHOWERS OVER THE PLAINS WILL BE OVER THE
SOUTHERN PORTIONS (KGTF KLWT). WINDS AND SHOWERS WILL DECREASE IN
THE EVENING AS THE DISTURBANCE BEGINS EXITING THE AREA.
HOWEVER...MOISTURE ON THE BACK SIDE OF THE DISTURBANCE MAY BRING A
FEW SHOWERS THE THE AREA AGAIN AFTER 08Z.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  49  27  56 /  10  20  10   0
CTB  31  47  26  55 /  30  20  20   0
HLN  32  53  30  62 /  10  20  10   0
BZN  30  52  26  61 /  40  20  10  10
WEY  22  44  19  53 /  50  20  10  10
DLN  27  49  26  61 /  20  10  10   0
HVR  33  47  27  55 /  30  40  20  10
LWT  30  44  24  52 /  30  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 24, 4:01 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 AM MDT SAT APR 24 2010

MTZ008>015-044>055-251115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
501 AM MDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOL AND UNSETTLED CONDITIONS WITH PERIODS OF VALLEY RAIN AND
MOUNTAIN SNOW EXPECTED THROUGH NEXT WEEK. A BROAD AND VERY MOIST
PACIFIC WEATHER SYSTEM WILL IMPACT THE AREA DURING THE LATTER HALF OF
THE WEEK...WITH POSSIBLE ACCUMULATING SNOW IN THE VALLEYS AND
PLAINS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
April 24, 3:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

A wind gust to 68 mph was reported at Saint Mary 13W (Logan Pass in Glacier National Park - elevation 6775 feet).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220118.